Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2004, 2:50 PM MST for Pima County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 2:50 PM MST (21:50 UTC)
- Expired
- Jul 12, 2004, 3:45 PM MST
- In force
- 55 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 122150
SVRTWC
AZC019-122245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PIMA COUNTY IN ARIZONA
THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY
* UNTIL 345 PM MST
* AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR EAST TUCSON...MOVING WEST NORTHWEST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH CENTRAL TUCSON AT 310 PM MST
ORO VALLEY AT 335 PM MST
DAMAGING WINDS...DEADLY LIGHTNING...AND LOCALLY HEAVY RAINS ARE
LIKELY.
LAT...LON 3209 11062 3249 11052 3249 11109 3208 11109
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM MST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST MON JUL 12 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED NEAR COLORADO WILL KEEP A MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK...WITH AN INCREASE IN SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE EAST WILL SERVE TO FURTHER INCREASE THE COVERAGE AND INTENSITY OF STORMS BY THE MIDDLE OF THE WEEK. && .DISCUSSION...18Z KTUS SOUNDING STILL NOT QUITE WHAT WHAT WE WANTED WITH SHEER AND STEERING LEVEL FLOW...TREND IS UP BUT SLOWLY. SHOULD CONTINUE THIS TREND OVER THE NEXT 36 HOURS. AS MENTIONED THIS MORNING...EXPECTING AN INTERESTING DAY AND INDEED WE GOT AN EARLY START WITH LATE MORNING STORMS SHOWING STRENGTH AND TRAINING TENDENCIES. STILL NOT SURE HOW WELL WE ARE GOING TO ORGANIZE...BUT AS EXPECTED BOTH SEVERE AND HEAVY RAIN ARE A CONCERN. RSO FOR GOES WEST HAS BEEN REQUESTED. THIS AFTERNOONS INITIAL STORMS GIVING HEAVY SCATTERED COVERAGE...TO BE FOLLOWED UP BY OUTFLOW FROM THE RIM. STRONG COMPLEX LAST NIGHT AT ENTRANCE TO GULF COMBINED WITH PREVIOUSLY NOTED PRESSURE DIFFERENTIALS SHOULD ENHANCE SURGE ACTIVITY INTO THE LOWER DESERTS IN THE NEXT 12 TO 18 HOURS. ALSO STILL LOOKING AT INVERTED TROUGH...NOW APPROACHING AREA JUST SOUTH OF THE BIG BEND AREA OF TEXAS...PUSHING INTO SOUTHEAST ARIZONA WITH ENHANCED EASTERLY FLOW UNDER THE HIGH AROUND EARLY WEDNESDAY. ACTIVE THROUGH SONORA AND AT LEAST SOUTHERN ARIZONA. COULD BE A VERY INTERESTING AND BUSY WEEK. ONE OR TWO DAYS COULD BE DOWN AFTER LARGE SCALE ORGANIZED CONVECTION...BUT NOT SURE WHICH AT THIS POINT. MAYBE THURSDAY OR FRIDAY? && .FIRE WEATHER...HIGH CENTER STRENGTHENING TO OUR EAST WILL BRING MORE MOISTURE INTO SOUTHEAST ARIZONA FROM THE SOUTH AND EAST WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS IMPROVING THROUGH THE WEEK. DIURNAL WIND TRENDS WILL BE COMPLICATED BY THE GUSTY OUTFLOWS FROM THESE THUNDERSTORMS...WHILE RELATIVE HUMIDITIES ARE EXPECTED TO GREATLY INCREASE AS THE ATMOSPHERE MOISTENS UP TO SEASONAL LEVELS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER
Hazardous weather outlook, Jul 12, 11:54 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1154 AM MST MON JUL 12 2004 AZZ019-029>035-130700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1154 AM MST MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE RISK OF BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING HAS INCREASED OVER THE REGION. A STRONG UPPER LEVEL DISTURBANCE OVER NORTH CENTRAL MEXICO WILL CONTINUE TO MOVE TOWARD THE REGION THIS AFTERNOON AND EVENING. A GULF SURGE HAS ALSO COMMENCED UP THE GULF OF CALIFORNIA WHICH WILL CONTINUE TO MOISTEN AN ALREADY MOIST AND UNSTABLE ATMOSPHERE. DISCUSSION...AS EXPECTED OVER THE PAST COUPLE OF DAYS...A MORE ACTIVE MONSOON PATTERN IS ABOUT TO GET UNDERWAY. SURFACE DEWPOINTS REMAIN ON THE LOW SIDE FOR MID JULY...BUT THE MID AND UPPER LEVELS OF THE ATMOSPHERE HAVE BECOME QUITE MOIST AND UNSTABLE. PRECIPITABLE WATERS WERE ALREADY BETWEEN 1.2 AND 1.6 INCHES ACROSS SOUTHEAST ARIZONA LATE THIS MORNING. PLENTY OF SOLAR HEATING IS ALSO EXPECTED TO AID IN DESTABILIZATION THROUGHOUT SOUTHEAST ARIZONA. THE ONLY INGREDIENT WHICH MAY PREVENT AN OUTBREAK OF SEVERE THUNDERSTORMS IS THAT MID LEVEL WIND SHEAR REMAINS ON THE WEAK SIDE. HOWEVER THE LATEST UPPER AIR SOUNDING INDICATES THAT THE MID LEVELS WINDS HAVE INCREASED SOMEWHAT SINCE EARLIER THIS MORNING...ENOUGH SO THAT THE THUNDERSTORMS TODAY WILL BE SOMEWHAT LONGER LIVED...STRONGER AND MORE ORGANIZED. THE INCREASING FLOW WILL ALSO CAUSE SOME CELL TRAINING AND MAY CAUSE THE STORMS TO CONSOLIDATE INTO A MESOSCALE CONVECTIVE SYSTEM BY TONIGHT. THIS WOULD THEN TEND TO PUSH INTO THE WESTERN DESERTS AFTER SUNSET. THUS THE RISK OF DAMAGING WINDS...LARGE HAIL AND FLASH FLOODING WILL ALL BE SLIGHTLY ABOVE CLIMATOLOGY THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTHEAST ARIZONA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE RISK OF NUMEROUS AND POSSIBLY STRONG THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. THE LARGE UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE GULF OF CALIFORNIA BY TUESDAY BEFORE TURNING NORTHWEST TOWARD SOUTHERN CALIFORNIA. A TROPICAL DEPRESSION HAS ALSO FORMED SOUTHWEST OF MEXICO...WITH MOISTURE FROM THIS SYSTEM FEEDING TOWARD THE GULF OF CALIFORNIA. THERE IS A CHANCE THAT CONSIDERABLE CLOUD COVER WILL HOLD DOWN THE AMOUNT OF INSTABILITY AND THUS REDUCE THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODING ON ANY GIVEN DAY. HOWEVER...THE UPCOMING WEEK GENERALLY LOOKS ACTIVE IN TERMS OF THUNDERSTORM DEVELOPMENT. THUNDERSTORM COVERAGE SHOULD DECREASE A BIT BY THE END OF THE WEEK ONCE THIS UPPER LEVEL DISTURBANCE FINALLY LIFTS OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Jul 12, 3:55 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.